Send to:

Choose Destination
See comment in PubMed Commons below
Bull Soc Pathol Exot. 2001 May;94(2):112-4.

[Behavioral disorders after treatment with isoniazid].

[Article in French]

Author information

  • 1Service de médecine interne, Hôpital national de Niamey et Faculté des sciences de la santé, B. P. 12278, Niamey, Niger.


Isoniazid, efficient antituberculosis drug, can provoke neuropsychiatric manifestations at certain patients. Two mechanisms of action for isoniazid-related psychosis are kept by the majority of authors: pyridoxin deficiency isoniazid toxicity, molecule near chemically to iproniazid, powerful IMAO (monoamine oxydase inhibitor). The predisposing factors are: slow acetylator, diabetes, hepatic insufficiency, old age, alcoholism. Family and personal history of mental illness are also predisposing factors. We report here the observation of a 53-year-old man presented with psychotic symptoms suspected to be relation with isoniazid. The favorable evolution after the definitive stop of isoniazid therapy is in favor of this hypothesis. Although rare, the neuropsychiatric symptoms during tuberculosis treatment by isoniazid, the possibility of iatrogenic etiology must be evoked. Isoniazid, antituberculosis very used in Africa, is mentioned by several authors like the cause of psychiatric disorders. Pyridoxin deficiency seems to play a role of trigger. Supplementation with vitamin B6 during the treatment by isoniazid must be therefore systematic to warm these unrests.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk